Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 202, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2003, 6:00 PM CDT for Decatur County, Norton County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 20, 2003, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3043 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 202300
SVRGLD
KSC039-137-202345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM CDT SUN JUL 20 2003
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTON COUNTY IN NORTHWEST KANSAS
DECATUR COUNTY IN NORTHWEST KANSAS
* UNTIL 645 PM CDT
* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTH OF DENSMORE TO 7
MILES NORTH OF KANONA...OR FROM 12 MILES SOUTHEAST OF NORTON TO 7
MILES NORTHEAST OF OBERLIN...MOVING SOUTH AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DENSMORE AT 610 PM CDT
OBERLIN...KANONA...EDMOND AT 620 PM CDT
LENORA AT 640 PM CDT
NEW ALMELO...DRESDEN AT 645 PM CDT
OTHER LOCATIONS IN THIS WARNING INCLUDE...ALMENA...CALVERT...CEDAR
BLUFFS...CLAYTON...JENNINGS...NORCATUR...NORTON...REAGER AND TRAER.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
LAT...LON 3999 9965 4000 10030 3999 10067 3964 10071
3958 10034 3957 9963
LOCKHART
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT SUN JUL 20 2003 TONIGHT...ETA VERY AGGRESSIVE TO DEVELOP CONVECTION AFTER 00Z IN NORTHERN/EASTERN ZONES ALONG LOW LEVEL CONVERGENCE/700 MB THETA-E AXIS DROPPING OUT OF THE NEBRASKA PANHANDLE. NOT MUCH UPPER SUPPORT FOR THIS...UNLIKE LAST NIGHT...BUT GIVEN SUPERIOR PERFORMANCE OF THE MESOETA AS OF LATE...AND LINE OF CUMULUS DEVELOPING IN WESTERN NEBRASKA...WILL BUY INTO THE HIGHER POPS. CAPE IN THE EAST WILL BE 2000-2500 J/KG BUT 0-6 KM SHEAR VALUES WILL BE LESS THAN 35 KTS...SO PRIMARY SEVERE THREAT WILL BE LARGE HAIL/DAMAGING WINDS. MONDAY...SIMILAR TO TODAY WITH RIDGE IN CONTROL OVER THE WEST AND TROUGH/COLD FRONT APPROACHING NORTHERN ZONES IN THE LATE AFTERNOON AND DROPPING THROUGH THE EASTERN ZONES AFTER 00Z. ETA AND GFS IN BETTER AGREEMENT WITH POPS AND WILL GO WITH GFS AT THIS POINT. WILL ADD A FEW DEGREES TO AFTERNOON HIGHS BASED ON 700 MB TEMPERATURES. TUESDAY...EASTERLY UPSLOPE SURFACE FLOW AND MUCH COOLER 700/850 MB TEMPERATURES IN THE WAKE OF COLD FRONT. CURRENT FORECAST HAS THIS WELL IN HAND. ONLY CHANCE FOR PRECIPITATION WILL BE LATE AFTERNOON OR EARLY EVENING THUNDERSTORMS SNEAKING INTO COLORADO COUNTIES OFF THE HIGHER TERRAIN TO THE WEST. WEDNESDAY...700 MB TEMPERATURES BEGIN TO REBOUND AND THE WARM UP WILL BE UNDERWAY. UPSLOPE FLOW CONTINUES WITH MOISTURE/INSTABILITY AXIS OVER EASTERN COLORADO. VORTICITY MAXIMUM ROTATES AROUND UPPER RIDGE AND WITH ABSENCE OF CAP WILL SEE SLIGHT/CHANCE OF THUNDER LATE AFTERNOON AND EVENING NEAR KANSAS/COLORADO BORDER AREA. EXTENDED (THURSDAY THROUGH SUNDAY)...RIDGE HOLDS FIRM OVER THE FOUR CORNERS ON THURSDAY WITH NORTHWEST FLOW PERSISTING OVER THE TRI STATE AREA. WILL SEE ANOTHER SLIGHT/CHANCE FOR THUNDER WITH VORTICITY MAXIMUM SLIDING THROUGH...A LITTLE FURTHER EAST THIS TIME. FAST ZONAL FLOW PREVAILS ON FRIDAY...WITH MOISTURE AXIS SETTING UP ALONG COLORADO BORDER DURING THE DAY. LEE TROUGH/DAYTIME HEATING WILL BE SUFFICIENT TO TRIGGER CONVECTION IN COLORADO BY LATE AFTERNOON...AND REST OF THE AREA FRIDAY NIGHT AS LEE TROUGH WILL BE PULLED EAST BY UPPER FEATURE RACING THROUGH THE NORTHERN PLAINS. UPPER PATTERN THEN BEGINS TO AMPLIFY OVER THE WEEKEND. MOISTURE WILL RETURN TO WESTERN ZONES BY SATURDAY AFTERNOON...THEN GFS BRINGS POTENT COLD FRONT THROUGH SATURDAY NIGHT. COOLER/NORTHEASTERLY SURFACE FLOW AS HIGH PRESSURE BUILDS IN ON SUNDAY. DUE TO UNCERTAINTY OVER FRONTAL TIMING...WILL KEEP A MENTION OF PRECIPITATION INTO SUNDAY...ENDING BY SUNDAY NIGHT. RAISED MAXIMUMS MOST OF THE EXTENDED PERIOD BASED ON 700 MB TEMPERATURE TRENDS FROM THE GFS. .GLD...NONE. JDK
Hazardous weather outlook, Jul 20, 11:27 AM CDT, 6 hours 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1027 AM MDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SHORTWAVE TROUGH...OTHERWISE KNOWN AS A WEATHER DISTURBANCE ALOFT...WILL MOVE SOUTH OF THE AREA TODAY...LIMITING THUNDERSTORM CHANCES THROUGH MID AFTERNOON. DURING THE LATE AFTERNOON AND EVENING HOURS...AN INSTABILITY AXIS WILL DEVELOP ACROSS SOUTHWEST NEBRASKA AND NORTHERN PORTIONS OF NORTHWEST KANSAS WHERE SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP. THE STORMS WILL MOVE SOUTH AROUND 20 MPH. A FEW STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND TONIGHT...PRODUCING LARGE HAIL OR DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS IS EAST OF A LINE FROM STRATTON NEBRASKA TO GOVE KANSAS. SEVERE STORMS WILL BE MOST LIKELY FROM LATE AFTERNOON THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY AFTERNOON...A COLD FRONT WILL STRETCH FROM WESTERN NEBRASKA SOUTHEASTWARD INTO CENTRAL KANSAS. SCATTERED THUNDERSTORMS WILL DEVELOP OR SPREAD SOUTHEASTWARD NEAR THE COLD FRONT MONDAY AFTERNOON AND MONDAY NIGHT. DUE TO ADEQUATE ATMOSPHERIC WIND SHEAR AND INSTABILITY...SOME OF THESE STORMS WILL LIKELY BE SEVERE... PRODUCING LARGE HAIL OR DAMAGING WINDS. SEVERE THUNDERSTORMS ARE MOST LIKELY NORTHEAST OF A LINE FROM BENKELMAN NEBRASKA TO GOVE KANSAS. SUBTLE DISTURBANCES IN NORTHWEST FLOW ALOFT WILL BRING A CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS THROUGH MUCH OF THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SR
In the hours before
Special weather statement, Jul 20, 4:55 PM CDT, 1 hour 5 minutes before
KSZ001>004-013>016-028-029-NEZ079>081-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 355 PM MDT SUN JUL 20 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA GENERALLY ALONG AND NORTH OF INTERSTATE 70 UNTIL 8 PM MDT (9 PM CDT)... A VERY WARM AND MOIST AIR MASS IS IN PLACE ACROSS THE TRI STATE AREA...WITH SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE REGION. IN ADDITION...A WIND SHIFT LINE MOVING OUT OF WESTERN NEBRASKA WILL TRIGGER A LINE OF THUNDERSTORMS WHICH WILL MOVE ACROSS THE WATCH AREA LATER THIS AFTERNOON AND INTO THE EVENING. HAIL UP TO THE SIZE OF GOLF BALLS AND STRONG WINDS OF UP TO 75 MPH CAN BE EXPECTED IN AND NEAR THE STRONGEST THUNDERSTORMS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JDK
Local storm report, Jul 20, 5:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SUN JUL 20 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 4 N LEVANT KS .75 INCH HAIL
07/20/03 THOMAS REPORTED BY PUBLIC.Local storm report, Jul 20, 5:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT SUN JUL 20 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 5 N BARTLEY NE .75 INCH HAIL
07/20/03 RED WILLOW REPORTED BY PUBLIC.Local storm report, Jul 20, 5:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT SUN JUL 20 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 6 E WINONA KS .75 INCH HAIL
07/20/03 LOGAN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:47 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 58 min |
| Jul 20, 5:18 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 57 min |
| Jul 20, 5:36 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 54 min |
| Jul 20, 6:15 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.